Medical questions & health advice by board certified doctors
"Could Effexor be causing my weight gain?"
I take Effexor for depression and it has been six months on the medication. I have noticed that I have also gained some weight in this time that seems unexplained. Is it from taking Effexor?
Effexor is an excellent medication for treating depression, and it is safely used by many people around the world. That being said, there are some side effects associated with taking the medication. One of the most common side effects is some weight gain, so I think that it is not unlikely that the weight gain you have noticed is from the Effexor. Importantly, Effexor doesn't produce weight gain primarily by causing the body to handle foods differently. Rather, it works by stimulating the appetite centers in the brain, causing you to tend to eat more than you normally would. This is a helpful insight, because it means that, if you are aware of this tendency to have more appetite on the medication, you can probably in part control the weight gain by paying close attention to what you are eating. You should also talk to your primary care doctor or your psychiatrist, whichever is prescribing the medication for you. They will be able to confirm whether or not, in your case, the Effexor is the most likely cause of your weight gain. If the weight gain is unacceptable to you, you could explore options with your doctor like changing the medication or the dose of the medication.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.